Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 35, NWS State College, PA

September 15, 2003Lancaster County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 15, 2003, 11:25 AM EDT for Lancaster County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2003, 11:25 AM EDT (15:25 UTC)
Expired
Sep 15, 2003, 2:15 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Whole counties

County Lancaster County, PA

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 3.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2003-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2003-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 151527
FFWCTP
PAC071-151815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1125 AM EDT MON SEP 15 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 215 PM EDT.

* AT 1125 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SLOW
  MOVING THUNDERSTORMS PRODUCING TORRENTIAL RAINS OF 1 TO 2 INCHES 
  PER HOUR OVER MUCH OF LANCASTER COUNTY.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN  
LANCASTER COUNTY...ESPECIALLY ACROSS EASTERN PARTS OF THE COUNTY.

EMERGENCY MANAGEMENT OFFICIALS HAVE REPORTED ONE WATER RESCUE 
UNDERWAY NEAR THE CHESTER COUNTY LINE. TWO MAJOR ROADS ARE ALSO 
CLOSED DUE TO HIGH WATER.   

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

$$

LAT...LON 4011 7591 3974 7610 3974 7622 4016 7663
          4031 7616

&

LAMBERT/DANGELO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 10:30 AM EDT, 55 minutes earlier.

Area forecast discussion, Sep 15, 10:30 AM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1030 AM EDT MON SEP 15 2003

.DISCUSSION...

COORDINATED W/BGM TO ISSUE A FLOOD WATCH THROUGH THIS EVENING.

THE COMBINED ONE...TWO PUNCH FROM THE CURRENT TROPICAL MOISTURE
PLUME ADVECTING SLOWLY WEST TWD THE SUSQ VALLEY...AND SHRA/TSRA
EXPECTED TO DEVELOP ALONG THE WEAKENING COOL FRONT MOVING IN FROM
THE WEST...WILL LEAD TO THE POTENTIAL FOR 2+ INCH RAINFALL ACROSS
OUT ERN ZONES. ELSEWHERE...RAINFALL AMOUNTS THROUGH 03Z TUESDAY
SHOULD AVERAGE BETWEEN 0.40 AND 0.80 WITH THE GREATER OF THESE
AMOUNTS ACROSS THE NRN/NWRN MTNS.

DEEP DRYING MOVES INTO THE REGION FOR TUESDAY AND WEDNESDAY.
HOWEVER...TWO DAYS OF DRYING WONT BE ENOUGH FOR THE REGION TO
RECOVER AND ESCAPE THE THREAT FOR WIDESPREAD FLOODING PROBLEMS IN
THE THURSDAY EVENING TO FRIDAY TIME FRAME SHOULD THE CURRENT
PROJECTED TRACK OF POWERFUL HURRICANE ISABEL HOLD.

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     79 61 78 57 / 40 40 10 10
WILLIAMSPORT   76 57 74 54 / 50 50 10 10
BRADFORD       71 48 68 48 / 70 40 10 10
JOHNSTOWN      72 53 70 50 / 40 30 10 10
ALTOONA        75 55 74 52 / 40 30 10 10
STATE COLLEGE  76 55 75 51 / 40 40 10 10
SELINSGROVE    77 59 77 54 / 40 40 10 10
LANCASTER      79 63 78 58 / 40 40 10 10
YORK           78 62 77 59 / 40 40 10 10
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH 11 PM THIS EVENING FOR COUNTIES ALONG...AND
JUST TO THE EAST OF THE SUSQ MAINSTEM.
&&

RXR/LAMBERT
Hazardous weather outlook, Sep 15, 5:30 AM EDT, 5 hours 55 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 AM EDT MON SEP 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

SHOWERS WILL BECOME LIKELY BY THIS AFTERNOON ALONG WITH SCATTERED
THUNDERSTORMS AS A COLD FRONT MOVES ACROSS CENTRAL PENNSYLVANIA.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

REMNANTS OF HURRICANE ISABEL MOVING NORTHWARD THROUGH THE MID
ATLANTIC STATES WILL BRING HEAVY RAIN AND VERY GUSTY WINDS TO THE
REGION THURSDAY AFTERNOON THROUGH FRIDAY.

FOR THE LATEST INFORMATION ON ISABEL AND THE FORECAST STORM
TRACK...SEE THE LATEST ADVISORY FROM THE NATIONAL HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 1:59 PM EDTFlash Flood WarningCTPLancaster6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.